5. All-natural does not mean risk-free.
The DILIN found that 15%-20% of DILI cases could be attributed to herbal and dietary supplements. This number is likely to be substantially underestimated, as patients rarely reveal their use of herbal and dietary supplements, and few adverse reactions to herbal and dietary supplements are reported.
According to the DILIN, most liver injury that is induced by herbal and dietary supplements is attributed to bodybuilding agents (eg, anabolic steroids), green tea extract, and multi-ingredient nutritional supplements, many of which also list green tea as a component. Others implicated include those for weight loss, depression, sexual performance, gastrointestinal upset, immune support, and joint support, as well as Chinese herbs.
Perspective is important. Although herbal and dietary supplements may be commonly implicated in DILI, most people will not experience liver injury; it is uncommon despite their widespread use. A population-based survey in Iceland attributed 16% of DILI cases to herbal and dietary supplements, but this translated to an incidence of herbal and dietary supplement–related acute liver injury of just 3 per 100,000 persons.
Clinicians must ask patients about their use of herbal and dietary supplements, recognizing that many patients are hesitant to discuss nontraditional alternatives.
One more thing...
The LiverTox website, a collaboration of the National Institute of Diabetes and Digestive and Kidney Diseases, the National Library of Medicine, and the DILIN, provides up-to-date information on DILI, including herbal and dietary supplements. This freely available resource is searchable, with abundant educational information and an option to submit case reports.
Medscape Gastroenterology © 2019 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Drug-Induced Liver Injury: 5 Things to Know - Medscape - Mar 07, 2019.